Bipolar comparison


We define a new type of metric comparison similar to the comparison of Alexandrov. We show that it has strong connections to continuity of optimal transport between regular measures on a Riemannian manifold, in particular to the so called MTW condition introduced by Xi-Nan Ma, Neil Trudinger and Xu-Jia Wang.

This is a preview of subscription content, access via your institution.


  1. AKP11

    S. Alexander, V. Kapovitch and A. Petrunin. Alexandrov meets Kirszbraun. Proceedings of the Gökova Geometry-Topology Conference 2010, 88–109, Int. Press, Somerville, MA, (2011).

  2. BIS77

    R. Bishop. Decomposition of cut loci. Proc. Am. Math. Soc. (1)65 (1977), 133–136

  3. FRV11

    A. Figalli, L. Rifford and C. Villani. Necessary and sufficient conditions for continuity of optimal transport maps on Riemannian manifolds. Tohoku Math. J. (2)63 (2011)

  4. KAR68

    Karcher, H.: Schnittort und konvexe Mengen in vollständigen Riemannschen Mannigfaltigkeiten. Math. Ann. 177, 105–121 (1968)

    MathSciNet  Article  MATH  Google Scholar 

  5. KM12

    Kim, Y.-H., McCann, R.: Towards the smoothness of optimal maps on Riemannian submersions and Riemannian products (of round spheres in particular). J. Reine Angew. Math. 664, 1–27 (2012)

    MathSciNet  Article  MATH  Google Scholar 

  6. LS97

    U. Lang and V. Schroeder. Kirszbraun's theorem and metric spaces of bounded curvature. Geom. Funct. Anal. (3)7 (1997), 535–560

  7. LEB

    N. Lebedeva On open flat sets in spaces with bipolar comparison. arXiv:1807.02708 [math.DG]

  8. LP10

    Lebedeva, N., Petrunin, A.: Curvature bounded below: a definition a la Berg-Nikolaev. Electron. Res. Announc. Math. Sci. 17, 122–124 (2010)

    MathSciNet  MATH  Google Scholar 

  9. LOE09

    G. Loeper. On the regularity of solutions of optimal transportation problems. Acta Math. (2)202 (2009), 241–283

  10. MTW05

    X.-N. Ma, N. Trudinger and X.-J. Wang. Regularity of potential functions of the optimal transportation problem. Arch. Ration. Mech. Anal. (2)177 (2005), 151–183

  11. NAO12

    A. Naor. An introduction to the Ribe program. Jpn. J. Math., (2)7 (2012), 167–233

  12. OHT09

    S.-I. Ohta. Markov type of Alexandrov spaces of non-negative curvature. Mathematika, (1–2)55 2009, 177–189

  13. PP94

    G. Perelman and A. Petrunin, Extremal subsets in Aleksandrov spaces and the generalized Liberman theorem. St. Petersburg Math. J. (1)5 (1994), 215–227

  14. PET

    A. Petrunin. Conjugate points on cut locus,

  15. PET18

    A. Petrunin. In search of a five-point Aleksandrov type condition. St. Petersburg Math. J. (1)29 (2018), 223–225

  16. STU99

    K. T. Sturm. Metric spaces of lower bounded curvature. Exposition. Math., (1)17 (1999), 35–47

  17. TT95

    C.-L. Terng and G. Thorbergsson. Submanifold geometry in symmetric spaces. J. Differential Geom. (3)42 (1995), 665–718

  18. VIL11

    C. Villani. Regularity of optimal transport and cut locus: from nonsmooth analysis to geometry to smooth analysis. Discrete Contin. Dyn. Syst. (2)30 (2011), 559–571

  19. VIL08

    C. Villani. Stability of a 4th-order curvature condition arising in optimal transport theory. J. Funct. Anal. (9)255 (2008), 2683–2708

  20. VIL09

    C. Villani. Optimal transport. Old and new. Grundlehren der Mathematischen Wissenschaften 338. Springer-Verlag, Berlin, (2009)

  21. WOL79

    F.-E. Wolter. Distance function and cut loci on a complete Riemannian manifold. Arch. Math. (Basel) (1)32 (1979), 92–96

Download references


We would like to thank an anonymous referee and Alexander Lytchak for thoughtful and constructive comments to the preliminary version of this paper.

Author information



Corresponding author

Correspondence to Anton Petrunin.

Additional information

Publisher’s Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

The first author was partially supported by RFBR Grant 17-01-00128, the second author was partially supported by NSF Grant DMS 1309340, the third author was supported in part by DFG Grant SPP 2026 and RFBR Grant 17-01-00128. Essential part of this work was done during the intense activity period “Metric Measure Spaces and Ricci Curvature” September 4–29, 2017 in Bonn.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Lebedeva, N., Petrunin, A. & Zolotov, V. Bipolar comparison. Geom. Funct. Anal. 29, 258–282 (2019).

Download citation